Texas, 2008Hail and High Wind in Texas, April 26, 2008
April 26, 2008 · NWS LUB · 6 events in 4 counties and zones
Isolated to scattered thunderstorms developed along and east of a dryline over the eastern South Plains and Rolling Plains of west Texas during the evening hours of the 26th. Some of these storms exhibited low precipitation supercell characteristics and produced large hail up to the size of golfballs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed along and east of a dryline over the eastern South Plains and Rolling Plains of west Texas during the evening hours of the 26th. Some of these storms exhibited low precipitation supercell characteristics and produced large hail up to the size of golfballs. No significant damage was reported.
In addition, a cold front swept southward over the Texas Panhandle during the evening hours. The Texas Tech University West Texas Mesonet site near Dimmitt recorded a severe wind gust in association with the frontal passage at 18:59 CST. No wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 4:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 26, 4:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT APR 26 2008
.UPDATE...
HAVE BUMPED UP START TIME OF THE WIND ADVISORY TO 00Z. THE COLD
FRONT IS RUNNING SLIGHTLY AHEAD OF SCHEDULE /ALREADY THROUGH
DALHART AND DUMAS AS OF 2230Z/...WITH SUSTAINED WINDS OF 25 TO 31
KNOTS IN ITS WAKE. IT APPEARS THE FRONT WILL INITIALLY MOVE INTO
OUR EXTREME NORTHWEST ZONES SLIGHTLY AFTER 00Z. OTHERWISE...THE
REMAINDER OF THE FORECAST REMAINS IN PLACE. HIGH BASED
THUNDERSTORMS CONTINUING TO INCREASE OVER THE NORTHERN SOUTH
PLAINS AND SOUTHERN TEXAS PANHANDLE...AND WITH T-TD SPREADS 30-40F
COMMON...WILL HAVE TO MONITOR FOR SOME STRONG DOWNDRAFT WINDS WITH
THE HEAVIER PRECIPITATION CORES.
&&
.PREV DISCUSSION... /ISSUED 323 PM CDT SAT APR 26 2008/
SHORT TERM...
CURRENT VISIBLE SATELLITE IMAGERY SHOWS A CU FIELD INCREASING OVER
PORTIONS OF THE SOUTH PLAINS...PARTICULARLY NEAR A WEAK CONVERGENT
ZONE/EVOLVING DRYLINE OVER THE EXTREME SOUTHWESTERN PANHANDLE.
CURRENT VAPOR IMAGERY CONTINUES TO DEPICT INCREASING ENHANCEMENT
OVER THE FOUR CORNERS AND OVERSPREADING THE SOUTHERN PLAINS AS A
DEEPENING SHORTWAVE TROUGH EMERGES WITHIN THE BASE OF BROAD SCALE
CYCLONICALLY CURVED FLOW. A MODEST SURFACE RECOVERY IS UNDERWAY...
WITH STIFF SOUTHERLY WINDS AND NEAR 50 DEGREE F DEWPOINTS ADVECTING
NORTHWARD OVER THE SOUTH CENTRAL SOUTH PLAINS...ALTHOUGH DAYTIME
MIXING HAS LOWERED DEWPOINTS BY A FEW DEGREES WITHIN THE ZONE OF
STRONGEST MOIST ADVECTION. FURTHER NORTH...THE ANTICIPATED FRONTAL
BOUNDARY IS NOW RIDGING SOUTHWARD INTO THE OKLAHOMA PANHANDLE.
SCATTERED CONVECTION IS STILL EXPECTED TO DEVELOP BY EARLY EVENING
IN VICINITY OF THE COLD FRONT/DRYLINE TRIPLE POINT OVER THE
PANHANDLE AS FORCING/ASCENT INCREASES IN ADVANCE OF MENTIONED UA
WAVE. MODELS ADDITIONALLY INSIST THAT CONVECTIVE INITIATION MAY
OCCUR SOUTHWARD ALONG THE DRYLINE...WHERE PROFILES WOULD INITIALLY
SUPPORT A FEW ORGANIZED DISCRETE UPDRAFTS/SUPERCELLS. CONVECTION
WILL EVOLVE TOWARDS A MCS AS THE FRONT SURGES SOUTHWARD DURING THE
EVENING HOURS. GIVEN INITIALLY HIGH LCL/S AND DEEPLY MIXED PBL
WITHIN MODEST LOW LEVEL MOISTURE...THE POTENTIAL FOR STRONG STORM
SCALE COLD POOLS SHOULD BE HIGH...AND A RATHER PRONOUNCED THREAT FOR
DAMAGING WINDS MAY EVOLVE AS STORMS PROPAGATE SOUTH-SOUTHEASTWARD
WITH THE BOUNDARY...ESPECIALLY OVER THE SOUTHEASTERN HALF OF THE FA
WHERE THE PREFRONTAL AIRMASS WILL CONTINUE TO IMPROVE.
GUIDANCE ALSO SUGGEST THAT MSLP GRADIENTS WILL BE VERY STRONG
IMMEDIATELY BEHIND THE FROPA. RUC SOLUTIONS DEPICT 50KT BOUNDARY
LAYER WINDS OVER THE NORTHWESTERN SOUTH PLAINS THIS EVENING...AND
NUMERICAL GUIDANCE SHOWS SUSTAINED NORTH-NORTHEASTERLY WINDS
APPROACHING/EXCEEDING WIND ADVISORY LEVELS. A WIND ADVISORY IS BEING
ISSUED FOR ANTICIPATED POST FRONTAL/GRADIENT WINDS.
SUNDAY WILL START OFF COLD FOR LATE APRIL WITH CONTINUED STRONG
NORTHERLY WINDS AND TEMPERATURES IN THE 30S OR LOWER 40S. WINDS
WILL DECREASE DURING THE AFTERNOON AS HIGH PRESSURE BEGINS TO
SETTLE OVER THE AREA. EXPECT COLD TEMPERATURES AGAIN SUNDAY NIGHT
INTO MONDAY MORNING UNDER CLEAR SKIES AND LIGHT WINDS. COULD SEE
SOME FREEZING TEMPERATURES IN THE TYPICAL PARTS OF THE SOUTHWEST
PANHANDLE AND NORTHWEST SOUTH PLAINS.
LONG TERM...
FOLLOWING A COLD START MONDAY MORNING...EXPECT A QUICK WARM UP AS
THE SURFACE HIGH MOVES EAST AND UPPER FLOW STARTS TO BECOME MORE
ZONAL. MOST OF NEXT WEEK LOOKS DRY AND WARM WITH WESTERLY WINDS
ALOFT AND SOUTH TO SOUTHWEST WINDS AT THE SURFACE.
AVIATION...
AN ABRUPT SHIFT TOWARDS MORE INCLEMENT WEATHER IS ANTICIPATED AT
BOTH TERMINALS THIS EVENING/TONIGHT. THUNDERSTORM CHANCES WILL
INCREASE...AND A NORTHERLY WIND SHIFT WILL BRING SUSTAINED SPEEDS
POSSIBLY EXCEEDING 30KT AT KLBB. AN AVIATION WEATHER WARNING MAY BE
REQUIRED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 37 66 33 80 45 / 20 0 0 0 0
TULIA 37 65 35 79 46 / 50 0 0 0 0
PLAINVIEW 41 66 36 79 48 / 60 0 0 0 0
LEVELLAND 41 66 36 81 49 / 50 0 0 0 0
LUBBOCK 44 66 37 81 50 / 70 0 0 0 0
DENVER CITY 46 66 37 81 51 / 50 0 0 0 0
BROWNFIELD 45 66 38 81 51 / 60 0 0 0 0
CHILDRESS 47 68 38 80 51 / 70 10 0 0 0
SPUR 46 66 39 81 52 / 70 10 0 0 0
ASPERMONT 49 68 39 82 54 / 80 20 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ021>044.
&&
23
Hazardous weather outlook, Apr 26, 10:37 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT SAT APR 26 2008
TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT SAT APR 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN
TEXAS PANHANDLE DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.
THIS ACTIVITY WILL THEN SPREAD SOUTHWARD OVER PORTIONS OF THE
SOUTH PLAINS AND ROLLING PLAINS THIS EVENING AND OVERNIGHT. SOME
OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE. CONDITIONS WILL BE
FAVORABLE FOR A FEW SUPERCELL STORMS INITIALLY...WITH AN EVOLUTION
TOWARD STORM CLUSTERS OR BOW-SHAPED LINEAR COMPLEXES DURING THE
EVENING AND NIGHTTIME HOURS. THE DOMINANT SEVERE WEATHER THREATS
ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...EVEN WITH ANY
INITIAL SUPERCELLS THAT MAY FORM. AS THUNDERSTORMS BECOME MORE
WIDESPREAD ALONG AN ADVANCING COLD FRONT DURING THE MID TO LATE
EVENING...THE POTENTIAL FOR DAMAGING WINDS MAY INCREASE...
ESPECIALLY OVER THE EASTERN HALF OF THE SOUTH PLAINS AND THE
ROLLING PLAINS EAST OF THE CAPROCK ESCARPMENT.
IN ADDITION TO THE POTENTIAL FOR SEVERE THUNDERSTORM ACTIVITY...
NORTH TO NORTHEASTERLY WINDS ARE EXPECTED TO BE SUSTAINED AT SPEEDS
BETWEEN 25 AND 35 MPH OVER MUCH OF THE OUTLOOK AREA IN THE WAKE A
PASSING COLD FRONT. THE STRONGEST WINDS WILL LIKELY OCCUR IN THE
HOURS AROUND MIDNIGHT...WHEN SOME WIND GUSTS NEARH 55 MPH WILL BE
POSSIBLE. THESE WINDS WILL SUBSIDE BEFORE SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LIGHT FREEZE IS POSSIBLE ACROSS PARTS OF THE WESTERN SOUTH
PLAINS AND SOUTHWEST TEXAS PANHANDLE EARLY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE
THIS AFTERNOON AND TONIGHT. AREA EMERGENCY OFFICIALS SHOULD
PREPARE FOR POSSIBLE WEATHER RELATED PUBLIC IMPACTS...INCLUDING
THE POTENTIAL FOR DAMAGING WINDS.
In the hours before
Special weather statement, Apr 26, 4:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT SAT APR 26 2008
TXZ024-025-030-031-262345-
BRISCOE TX-HALL TX-MOTLEY TX-FLOYD TX-
543 PM CDT SAT APR 26 2008
...STRONG THUNDERSTORM ACROSS FLOYD...MOTLEY...HALL AND BRISCOE
COUNTIES...
AT 539 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS OVER MUCH OF FLOYD...MOTLEY...HALL
AND BRISCOE COUNTIES. THE ACTIVITY WAS MOVING NORTHEAST AROUND 30
MPH.
SMALL HAIL AND BRIEF STRONG WINDS GUSTS IN EXCESS OF 50 MPH WILL BE
POSSIBLE WITH THE STRONG PRECIPITATION STORMS. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 26, 5:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT SAT APR 26 2008
TXZ035-036-262345-
CROSBY TX-LUBBOCK TX-
618 PM CDT SAT APR 26 2008
...STRONG THUNDERSTORM ACROSS SOUTHEAST LUBBOCK AND SOUTHWEST CROSBY
COUNTIES...
AT 614 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF SLATON...MOVING EAST AT 25
MPH.
SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Apr 26, 5:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT SAT APR 26 2008
TXZ029-030-036-270000-
FLOYD TX-HALE TX-CROSBY TX-
632 PM CDT SAT APR 26 2008
...STRONG THUNDERSTORM ACROSS NORTHERN CROSBY...SOUTHEAST HALE AND
SOUTHWEST FLOYD COUNTIES...
AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PETERSBURG...OR ABOUT 16 MILES SOUTHWEST OF
FLOYDADA...MOVING EAST AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Apr 26, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT SAT APR 26 2008
TXZ030-036-270030-
FLOYD TX-CROSBY TX-
700 PM CDT SAT APR 26 2008
...STRONG THUNDERSTORM ACROSS CROSBY AND FLOYD COUNTIES...
AT 659 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF CONE...OR ABOUT 9 MILES SOUTH OF
FLOYDADA...MOVING EAST AT 30 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Hail, Crosby
- When
- April 26, 6:00 PM CST to 6:04 PM CST
- Where
- Crosby County, 6.23 mi NNE of Kalgary
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 33.480, -101.100
Park rangers reported golfball size hail at White River Lake. No damage was reported.
Hail, Garza
- When
- April 26, 6:20 PM CST to 6:30 PM CST
- Where
- Garza County, 11 mi NW of Post
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.293, -101.515
Storm spotters reported penny to half dollar size hail along U.S. Highway 84 between Southland and Post.
High Wind, Castro
- When
- April 26, 6:59 PM CST
- Where
- Castro forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
The Texas Tech University West Texas Mesonet site near Dimmitt recorded a severe wind gust up to 58 mph as a strong cold front pushed southward through the extreme southern Texas Panhandle. No damage was reported.
Hail, Kent
- When
- April 26, 7:02 PM CST
- Where
- Kent County, Jayton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -100.580
Local law enforcement officials reported penny size hail in Jayton.
Hail, Garza
- When
- April 26, 7:13 PM CST
- Where
- Garza County, Post
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.380
The Garza County Sheriff's Office reported penny size hail in Post.
Hail, Kent
- When
- April 26, 7:53 PM CST
- Where
- Kent County, 4 mi NW of Polar
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -101.050
The Garza County Constable and a Texas Park Ranger reported half dollar size hail at Lake Alan Henry.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 26, 20081 death · 1 event
- Dust Devil in California, April 26, 200814 injured · $3,000 · 1 event
- Hail and Damaging Winds in Mississippi, April 26 to 27, 2008$733,000 · 1 in hail · 14 events
- Hail and Damaging Wind in Georgia, April 26, 2008$402,000 · 1.75 in hail · 4 events
- Strong Wind in Wisconsin, April 26, 2008$60,000 · 12 events
- Hail and Damaging Winds in New York, April 26, 2008$40,000 · 1 in hail · 7 events
- Hail in Texas, April 26 to 27, 2008$25,000 · 2.75 in hail · 10 events
- Hail in Texas, April 26 to 27, 20081.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, April 26, 2008$3,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, April 26, 20081 in hail · 7 events
- Hail and Damaging Wind in Virginia, April 26, 2008$8,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, April 26, 20081.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92306, 92309, 92311, 92312, 92313, 92317.